Electronic Journal of Probability

Logarithmic Components of the Vacant Set for Random Walk on a Discrete Torus

David Windisch

Full-text: Open access


This work continues the investigation, initiated in a recent work by Benjamini and Sznitman, of percolative properties of the set of points not visited by a random walk on the discrete torus $({\mathbb Z}/N{\mathbb Z})^d$ up to time $uN^d$ in high dimension $d$. If $u>0$ is chosen sufficiently small it has been shown that with overwhelming probability this vacant set contains a unique giant component containing segments of length $c_0 \log N$ for some constant $c_0 > 0$, and this component occupies a non-degenerate fraction of the total volume as $N$ tends to infinity. Within the same setup, we investigate here the complement of the giant component in the vacant set and show that some components consist of segments of logarithmic size. In particular, this shows that the choice of a sufficiently large constant $c_0>0$ is crucial in the definition of the giant component.

Article information

Electron. J. Probab., Volume 13 (2008), paper no. 28, 880-897.

Accepted: 9 May 2008
First available in Project Euclid: 1 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60G50: Sums of independent random variables; random walks 82C41: Dynamics of random walks, random surfaces, lattice animals, etc. [See also 60G50] 05C80: Random graphs [See also 60B20]

Giant component vacant set random walk discrete torus

This work is licensed under aCreative Commons Attribution 3.0 License.


Windisch, David. Logarithmic Components of the Vacant Set for Random Walk on a Discrete Torus. Electron. J. Probab. 13 (2008), paper no. 28, 880--897. doi:10.1214/EJP.v13-506. https://projecteuclid.org/euclid.ejp/1464819101

Export citation


  • I. Benjamini, A.S. Sznitman. Giant component and vacant set for random walk on a discrete torus. J. Eur. Math. Soc. (JEMS) 10(1):133-172, 2008.
  • R.Z. Khasminskii. On positive solutions of the equation U+Vu=0. Theory of Probability and its Applications, 4:309-318, 1959.
  • G.F. Lawler. Intersections of random walks. Birkhäuser, Basel, 1991.
  • E.W. Montroll. Random walks in multidimensional spaces, especially on periodic lattices. J. Soc. Industr. Appl. Math., 4(4), 1956.
  • A.S. Sznitman. Slowdown and neutral pockets for a random walk in random environment. Probability Theory and Related Fields, 115:287-323, 1999.